Steroids and 'Hyperactivity"

I have been on Prednisolone 30mg for the last 4 weeks and wondered if the hyperactivity I feel is normal and if it will eventually 'calm down'.

I start to reduce down to 5 from tomorrow etc, and hope that I will get some relief from this very welcome increase in energy and ability to do lots of things I couldn't do before. Don't get me wrong, I'm not complaining - or am I?? I was in a situation where all I could do was sit, and hyperventilating was becoming common for me. Now, I can't do enough - I can't sit still, always 'buzzing' and finding ridiculous little things to do - it's almost as if my body and brain are unable to stop even for 10 seconds.

In the last few day's I have become quite stressed with it as I know it's becoming a problem when I want to stop, but just can't. Feels like I've deceloped OCD...!

Anyone else experienced/experiencing something similar? I take Oxazepan now and again just to try and help 'slow me down' but as usual, next morning after I've taken the Steroids, we're back to flitting around!


9 Replies

  • Jean, i know exactly what you mean & i hate when feeling like that gets so bad. If your soon cutting down you will get back to normal. Why cant we have a happy medium? I also have trouble sleeping and weird dreams when in on them, my doc gives me mild sleeping pills so that i can get some sleep. Good Luck

  • I have a similar thing when I have to high dose steroids - I actually quite like the buzz and miss it when I taper off and stop. You're quite right though, there doesn't seem to be a happy medium.

  • Hyperactivity is a side affect of the steroids, the plus is can do so much more the minus side is trouble sleeping at lease that has been my own experience. Thankfully I don't have to take them too often. You will find things will settle down again once your have finished your course.

    Not sure about the stress side but that could well be part of the hyperactivity and may settle once the course of steroids is finished also.

    Hope you are soon feeling calmer.

    BC x

  • Yes, I have that too when Im on Pred, Jean, though I think the symptom i get is more akin to mania than hyperactivity. I used to like it but now its much worse and i find the sleeplessness horrendous. Every kitchen cupboard gets cleaned in the middle of the night and i seem to survive - badly - on about 2 hours sleep. Maybe I will talk to my GP about mild sleeping pills. In the past Ive never wanted to take them so it hadnt occurred to me to ask for them. But a useful suggestion, thanks for that.

    Take care and feel better soon.

  • I also become hyperactive when on prednisolone but accept it is a side effect of steroids on the plus side all my other aches and pains disappear so getting around is much easier and I like the feel good factor

  • Thanks all. It's beginning to drive me mad. I quite like the 'mania' feeling (Odd?) and being able to do so much more, but I wish the 2 halves of my brain would meet and agree that there are times I need to rest!! I have given up on the sleep, I'm lucky if I get the odd hour, then I'm awake all night - it's a vicious circle but I would rather be able to do all I am doing now than sit and not be able to do anything.

    If it gets worse, I'll see my GP for more help to at least allow me to get more sleep!

    Thanks again

    Jean :-)

  • Are you taking the dose am? That is usually recommended, might help a little toward some sleep at night. Hope you don't have long before you can come off them.

  • Taking them around 7am as advised but not relief yet from lack of sleep! Down to 5 a day now for the next month, then 4 etc... I do hope it settled soon :-)

  • Gee that is a long course Jayenne, hoping that as you reduce the dose your body will be happy to return to sleeping again before too much longer, but I think you are wise to check with the doc, perhaps discussing taking a sleep aid to help you.

    Take good care.

    BC x

You may also like...